Missouri, 2022

Hail and Damaging Winds in Missouri, May 18, 2022

May 18, 2022 · NWS SGF · 11 events in 5 counties and zones

A mesoscale convective complex moved southeastward across the region during the morning of the 18th. The complex weakened during the late morning with the loss of the low level jet and left an outflow boundary that focused storm development later that afternoon near the Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A mesoscale convective complex moved southeastward across the region during the morning of the 18th. The complex weakened during the late morning with the loss of the low level jet and left an outflow boundary that focused storm development later that afternoon near the Arkansas border. Hail to golf balls in size and damaging winds were produced by the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 10:38 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 17, 10:38 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1138 PM CDT Tue May 17 2022

Key Messages:

1. A few strong to severe thunderstorms possible late tonight into
early Wednesday morning. Damaging wind gusts and large hail will
be the primary threats.

2. Additional severe thunderstorms possible Friday.

3. Much cooler Saturday and Sunday.

.SHORT TERM...(This evening through Wednesday morning)
Issued at 108 PM CDT Tue May 17 2022

A few isolated showers are still holding on early this afternoon
as persistent cloud cover has kept temperatures mostly in check.
Expect additional clearing later this afternoon and evening as
temperatures top out in upper 70s to low 80s. A few wind gusts up
to 30 mph are possible today due to a tightening surface pressure
gradient associated with a deepening surface low over the High
Plains.

Showers and thunderstorms will move into the region late tonight
from the northwest as subtle shortwave forcing provides energy for
development. While the best moisture/instability combo looks to
be over northeast Kansas and southeast Nebraska, conditions in our
region may be sufficient for severe storm potential.
Additionally, an impressive 45-50 kt low-level jet will nose into
the area along with decent mid-level lapse rates. With MUCAPE
values up to 2500 J/kg and 0-6km shear of 45 kt, storms are
expected to quickly grow upscale, providing a risk for damaging
wind gusts and large hail. The greatest chance for severe storms
will be north of the I-44 corridor.

While this system looks fairly progressive in terms of its track,
training storms could produce localized flooding, particularly in
basins that are already close to flood stage. PWAT values in the
1.6"-1.8" range and locally higher rainfall rates have prompted
WPC to issue a Marginal risk for excessive rainfall over most of
southern Missouri.

Showers and storms should swing eastward out of the area by mid-
morning Wednesday.

.LONG TERM...(Wednesday through Tuesday) Issued at 108 PM CDT Tue
May 17 2022

Wednesday will bring the return of warmer temperatures as cloud
cover dissipates early afternoon. Expect highs in the mid to upper
80s across southern Missouri. A marginal chance for severe
thunderstorm development is possible across SE Missouri along a
weak surface boundary Wednesday evening. Sufficient instability,
moisture, and shear should be present; however, confidence
remains low for this event given the lack of a clear forcing
mechanism.

Zonal upper-level flow will allow Thursday to be dry and warm
with highs in the mid to upper 80s.

The next upper-level trough is progged to dig across the High
Plains Friday morning, producing a surface low across the Great
Lakes region. The attendant cold front draped across the midwest
into the southern Plains will act as the impetus for storm
development as it pushes southeastward into southern Missouri
Friday afternoon. Strong instability due to steep mid-level lapse
rates, moderate shear, and sufficient moisture will provide the
necessary ingredients for severe thunderstorm development. At this
time, all severe hazards are possible, but details will be fine-
tuned in the coming forecasts as we get a better handle on the
timing and placement of the cold front.

Temperatures Saturday look to be much cooler behind the front,
although there is a fairly noteworthy spread in NBM high
temperatures that day, likely due in part to questions in cold
front location and lingering cloud cover. At this point, stuck
with the NBM deterministic given the uncertainty. Forecast highs
are in the mid 60s with lows dropping into the mid 40s Saturday
night.

Sunday will be cool and dry. Expect sunny skies and highs in the
upper 60s.

WPC Cluster Analysis shows some indication of more precipitation
chances in the late Monday to Tuesday timeframe as a broad
shortwave makes it way across the CONUS. As usual, forecast
confidence is low this far out, but this potential will be
monitored in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM CDT Tue May 17 2022

Storms are currently moving across Kansas into northern Missouri.
These lines will continue to move to the southeast and could sag
into areas as far as Highway 60 but the better potential will be
a long and north of Hwy 54 overnight into early Wednesday morning.
Locally heavy rain reducing visibility, gusty winds, and small
hail will be possible with the storms. This activity is expected
to remain north of the KBBG site but could just clip the KSGF and
KJLN sites. Any convection will move out of the area Wednesday
morning. Low level wind shear will also be possible tonight into
early Wednesday.

Some isolated showers and storms could be possible across southern
Missouri Wednesday afternoon and evening, but chances of this
activity developing is low, and if it can develop coverage should
remain limited so did not include any mention in this TAF package
for this possible convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Wise
Hazardous weather outlook, May 17, 6:50 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
750 PM CDT Tue May 17 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
750 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

  Strong to severe thunderstorms are possible late tonight into
  early Wednesday morning. Large hail up the size of quarters and
  damaging wind gusts up to 60 mph are the primary hazards. An
  isolated tornado can not be ruled out.  Additional potential
  exists for excessive rainfall due to training storms across
  portions of west central and central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

  Isolated thunderstorms are possible across southeastern
  Missouri Wednesday evening. Additional storms may impact our
  area Friday afternoon into early Saturday. Some of these storms
  may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later tonight for areas north
  of U.S. 60.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 18, 1:14 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
214 AM CDT Wed May 18 2022

KSZ101-MOZ088-093-094-180745-
Cherokee KS-Jasper MO-Newton MO-Lawrence MO-
214 AM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of southern Cherokee,
Newton, northwestern Lawrence and Jasper Counties through 245 AM
CDT...

At 214 AM CDT, Doppler radar was tracking strong outflow winds along
a line extending from Golden City to near Carl Junction to 6 miles
southwest of Chetopa. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...

This includes the following highways...
 Interstate 44 between mile markers 0 and 42.
 Interstate 49 between mile markers 15 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9507 3736 9436 3735 9410 3729 9408
      3728 9387 3709 9386 3693 9407 3675 9407
      3676 9462 3700 9462 3700 9507
TIME...MOT...LOC 0714Z 294DEG 40KT 3740 9411 3719 9464 3700 9520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Burchfield

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 18, 1:24 AM CST
Where
Jasper County, (Jln)joplin Muni Arp to 1.53 mi SW of Fidelity
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -94.500

The ASOS at KJLN reported a 63 mph wind gust. Several power outages were reported in Joplin.

Thunderstorm Wind, Jasper

When
May 18, 1:26 AM CST
Where
Jasper County, 3.5 mi S of Carytown to 3.37 mi NE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.220, -94.330

A large tree was reported down on the intersection of Civil War Road and I-49.

Thunderstorm Wind, Newton

When
May 18, 1:34 AM CST
Where
Newton County, 3.45 mi N of Diamond to 2.45 mi W of Pepsin
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.050, -94.320

A large tree was reported down blocking Highway FF west of Highway 59.

Hail, Stone

When
May 18, 7:50 PM CST
Where
Stone County, 0.69 mi N of Lampe
Measured
1.5 in hail
Reported by
Public
Coordinates
36.580, -93.430

Hail from quarter to ping pong balls in size was reported.

Hail, Taney

When
May 18, 7:51 PM CST
Where
Taney County, 2.76 mi S of Branson Mem Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.610, -93.280

Penny sized hail was reported via MPing.

Hail, Stone

When
May 18, 7:58 PM CST
Where
Stone County, 4.44 mi E of Lampe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.570, -93.350

Quarter sized hail was reported.

Hail, Stone

When
May 18, 8:02 PM CST
Where
Stone County, 4.44 mi E of Lampe
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.570, -93.350

Ping pong ball sized hail was reported.

Hail, Stone

When
May 18, 8:02 PM CST
Where
Stone County, 2.15 mi SSE of Silver Dollar City
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.640, -93.420

Golf ball sized hail was reported in Kimberling City. Minor damage to vehicles occurred.

Hail, Stone

When
May 18, 8:15 PM CST
Where
Stone County, 1.31 mi WSW of Silver Dollar City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.660, -93.450

Quarter sized hail was reported.

Hail, Ozark

When
May 18, 8:25 PM CST
Where
Ozark County, 1.11 mi W of Hammond
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -92.670

Quarter sized hail was reported.

Hail, Ozark

When
May 18, 8:38 PM CST
Where
Ozark County, 1.8 mi WSW of Noble
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.740, -92.600

Quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027453, 1027455, 1027454, 1027445, 1027446, 1027447, 1027448, 1027449, 1027450, 1027451, 1027452.